Imprisoned Russian opposition leader Alexei Navalny is three weeks into a hunger strike, protesting the lack of medical attention he has received while in prison. Now, his doctor fears his death is imminent.
Physician Yaroslav Ashikhmin said test results that Navalny’s family shared with him reveal increased potassium levels, which could lead to cardiac arrest, as well as heightened creatinine levels from deteriorating kidneys.
Navalny’s spokeswoman, Kira Yarmysh, said that the 44-year-old politician is in ailing health and that he has lost sensation in his limbs.
“Alexei is dying,” Yarmysh said on Facebook. “In his condition, it is a matter of days. And on the weekend, lawyers just can’t get to him, and no one knows what will happen on Monday.”
The prison has prevented Navalny’s personal doctors from seeing him. Kremlin and prison authorities have insisted that he’s getting adequate care.
In early April, as NPR previously reported, Navalny said he had developed a temperature and a cough. Additionally, Navalny complained that prison guards wake him up every hour throughout the night.Article continues after sponsor messagehttps://01b01a253c564301b4251424b434c23b.safeframe.googlesyndication.com/safeframe/1-0-38/html/container.html
Navalny was arrested in January upon returning from Germany, where he had been recovering from a deadly poisoning last summer that he blames on Russian President Vladimir Putin. The Kremlin has repeatedly denied poisoning Navalny, although international medical investigators have concluded that Navalny was poisoned with the Soviet-developed chemical agent Novichok.
The opposition leader’s imprisonment set off a wave of massive anti-Putin protests across Russia that has led to the arrests of thousands of people.
In response to Navalny’s poisoning, the Biden administration imposed new sanctions on senior Russian officials last month.
When President Biden was asked about Navalny’s declining health on Saturday, The Associated Press reported, he told reporters: “It’s totally, totally unfair and totally inappropriate. On the basis of having the poison and then on a hunger strike.”